MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 1.3MM CURVILINEAR DISTRACTOR R100 / RIGHT; MANDIBLE DISTRACTION DEVICES

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 1.3MM CURVILINEAR DISTRACTOR R100 / RIGHT; MANDIBLE DISTRACTION DEVICES
Model Number 04.500.200
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This information is unknown.It is unknown when device broke.Device malfunctioned intra-operatively and was not implanted / explanted.Reporter email address is unknown.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history records review has been requested.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent an osteotomy procedure on (b)(46 2018.The surgeon placed a curvilinear distractor on the mandible and fixated it with screws.Distractor testing was performed to confirm osteotomy completion.The distractor could activate forward but could not reverse as the distractor was designed to do.The surgeon tried to determine if bone or something else was blocking the distractor from reversing but there was no obstacle.The surgeon decided to remove the distractor.After removing the distractor, the surgeon irrigated the distractor heavily to confirm there was nothing causing a blockage.The surgeon then activated the distractor forward and it performed as normal, but the distractor could still not reverse.The surgeon then determined the distractor was broken and chose a smaller distractor (70mm) from the same set.Procedure was completed successfully with a surgical delay of 1 hour due to the reported event.Patient status is stable.This report is for a 1.3mm curvilinear distractor r100 / right.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted for part: 04.500.200, lot: 9200003: manufacturing site: balsthal, release to warehouse date: 06.Oct.2014: the device history record shows this lot of 5 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.A product investigation was conducted.Device evaluation: investigation flow: device interaction/functional and damage: visual (appearance not as expected) visual inspection: the distractor was received with deformation of the teeth of the track closest to the initial/retracted position.The deformation is concentrated over the first 13.5mm of distraction along the track.Additionally, the corner of the right plate is cut off and the track is cut and crimped to the 25mm length mark.These cuts are consistent with preparing the device for implant.The balance of the device shows surface wear consistent with use and which would not impact the functionality.Functional test: when tested functionally by hand the device could be fully advanced and retracted but with added resistance encountered during retraction along the area with the damaged teeth.The device retracted as intended on the remining, undamaged portion of the track.It was determined that the received condition does agree with the complaint description and can be replicated.Document/specification review: the relevant drawings, reflecting the current and manufactured revision, were reviewed.Per the assembly drawing, during assembly a functional check of advancing the housing component along the fully length of the plate component is performed with a torque gage.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Dimensional inspection: the teeth along the track where the difficult retraction was encountered could not be fully inspected due to the post manufacturing deformation along the edges.The track thickness at the damaged portion was measured and is within the specification per drawing relevant drawing.The remaining track threads were found to be functional.No definitive root cause was able to be determined as circumstances surrounding the event are unknown.The damage of the teeth on the track is consistent with binding of the worm gear along the track.This could be the result of incorrect rotation or attempt to advance/retract the device with the plates constrained.Per the technique guide, the distractor is advanced by engaging the activation instrument with the extension arm and rotating counterclockwise in the direction of the arrow marked on the instrument.Conclusion: in conclusion, the complaint condition is confirmed as deformation of the teeth on the track of the device was observed and the device was found to be difficult to retract over the damaged portion.However, no design or manufacturing defect or deficiency was observed during the investigation.The risk assessment was found to adequately address the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
1.3MM CURVILINEAR DISTRACTOR R100 / RIGHT
Common Device Name
MANDIBLE DISTRACTION DEVICES
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7695903
Report Number2939274-2018-52947
Device Sequence Number848992
Product Code MQN
UDI-Device Identifier10887587016818
UDI-Public(01)10887587016818
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K121502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.500.200
Device Catalogue Number04.500.200
Device Lot Number9200003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2018
Initial Date Received by Manufacturer 06/26/2018
Supplement Date Received by Manufacturer08/23/2018
Initial Report FDA Received Date07/17/2018
Supplement Report FDA Received Date08/24/2018
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age10 YR